APRIL PROGRAM (schedule is subject to change)

Thursday, April 8, 2021

10:30 a.m. - 11:00 am ET

Vendor Demo - CALI

GENERAL SESSION

11:00 am – 12:00 pm ET

(60 minutes)

Engaging Presentation on Engaging Students

Sponsored by 

Speaker: Page Beetem, Esq.

Remote learning has opened the door to student engagement opportunities. Our students are coming to us desperate for engagement. All we need to do is provide the chance. In this presentation, learn to change your narrative from lamenting about how disconnected people feel, to look at the positive fact that students are begging to feel engaged in your class. Let's share a fast-paced highlight reel of student engagement tips. Review scholarship, technology, communication, and leadership tips to engage students.

12:00 pm – 12:30 pm ET

Break with Exhibitors

GENERAL SESSION

12:30 pm – 1:15 pm ET

(45 minutes)

Game On! Gamification in the Classroom: Examples and How to Build Them

Speaker: Becky Hougesen Walters, JD

This session briefly discusses recent studies surrounding the effectiveness of gamification on students’ learning in the classroom.  It includes specific examples of games and how to build them. We will cover: the Escape Room I presented at the Fall 2020 AAfPE teaching competition, Emoji Vocabulary, as well as references and examples of several other games that I have used.  

1:15 pm – 1:30 pm ET

 

Stretch Break

GENERAL SESSION
1:30 pm – 2:15 pm ET

(45 minutes)

Making Independent Student Research "Pop"

Speakers: Prof. William Murphy, JD & Prof. Sejal Singh, JD 

The AACU recognizes undergraduate research as one of its vaunted "High-Impact Educational Practices." Yet, it has been almost exclusively offered in science disciplines. Moreover, legal research, described by Above the Law as "that part where you read lots of pages and parse the difference between synonyms," is a tough sell when required for a course, let alone during free time. It need not be so painful, however. Viewed through the lens of the law, the world is filled with countless fascinating legal issues to explore. Join us to discover how popular culture can pave an accessible avenue to independent research.

2:15 p.m. - 2:30 p.m. ET

Stretch Break

GENERAL SESSION

2:30 pm – 3:15 pm ET

(45 minutes)

 

Beyond the JD: Developing an Academic Specialty

Speaker: Erin Rybicki, JD, MEd

For many years, the Juris Doctor was the only degree held by most Legal Studies professors. This is changing rapidly, and the trend of "Academic Specialty" among faculty with JDs is rising. In addition to holding a JD and Master's degree in Education, I am scheduled to earn my Doctorate in Business Administration (DBA) this year. I have talked to countless peers considering similar plans, and I am conducting doctoral-level research on this emerging trend. Specialties in Business, Criminal Law/Justice, Trial Preparation, English/Writing, Higher Education Admin, and  Instructional Technology appear to be shaping the careers of undergraduate legal studies faculty. Items to be addressed: Practical time constraints for FT Faculty/Program Directors, institutional support, improved teaching methodology, increased scope of teaching load, alignment with other programs and majors, and the time/cost value of earning additional academic credentials.

3:15 pm – 3:45 pm ET

Break with Exhibitors 

GENERAL SESSION
3:45 pm – 4:45 pm ET

(60 minutes)

 

ABA Session: Post-Covid-19 Site Visits

Speaker(s): Thomas McClure, Joyce Becker & John Schlageter

The ABA will share proposed changes to the ABA Guidelines for the Approval of Paralegal Education Programs. The revised Guidelines will go into effect September 1, 2021. Participants are encouraged to provide feedback on the proposed changes, either through the chat function or via Q & A at the end of the session. The presentation will also include a discussion on post-COVID-19 site visits and the potential formats that may be used when conducting these future visits.

4:45 pm – 5:00 pm ET

Stretch Break

GENERAL SESSION

5:00 pm – 5:45 pm ET

(45 minutes)

 

Copyright Law Dot Com: The Basics

Speaker: Dr. Robert N. Diotalevi, Esq., LLM

With advanced technology and concerns about Covid come new legal issues about copyright and online education. As new interpretations emerge from Congress as well as the courts, these thorny areas will be at the forefront. Copyright law ultimately affects anyone interested in higher education. This presentation attempts to address the basics of copyright law online.

5:45 pm – 6:45 pm ET

Virtual Happy Hour Sponsored by National Society for Legal Technology

 

Friday, April 9, 2021

10:30 am - 11:00 am ET

Vendor Demo National Society for Legal Technology

Speaker: Douglas Lusk, JD, President/CEO, National Society for Legal Technology (NSLT)

GENERAL SESSION + Welcome Announcements

11:00 am – 11:45 am ET

(45 minutes)

Theatre of Law, an Interdisciplinary Approach  to Learning about Law

Speakers: Marissa J. Moran, JD, & Prof. Sarah Standing

During this presentation, we will explain how the idea of two professors to create a law based interdisciplinary course became a reality. I will discuss our approach and methods of teaching this course and engaging students in  theme based assignments such as Court: Where there are No Dress Rehearsals; Cue the Witness: the Supporting Role at Trial; Hidden Heroes of Law; A View from the Bench (Judge) versus A View from the Sidelines (Jury).

11:45 am – 12:15 pm ET

Break with Exhibitors

REGIONAL MEETINGS

12:15 pm – 1:15 pm ET

(60 minutes)

 

Regional Breakout Meetings

1:15 pm – 1:30 pm ET

Stretch Break

GENERAL SESSION
1:30 pm – 3:00 pm ET

(90 minutes)

Comfortably Uncomfortable: A Conversation on Recognizing White Privilege

Speaker: Gayle Miller

Prioritizing diversity, equity, and inclusion work is taking top billing at many of our schools right now.  Often institutions focus on 'data' in these initiatives, but avoid the actual, difficult conversations on race that are vital in this work. Let's take a little time to talk about race and discover how our own experiences (personal and professional) shape the way we teach, including the assessment tools we use, the way we communicate our expectations, and implement our class policies.  This workshop will provide an opportunity to explore how our identities influence our relationships with students and colleagues across the racial divide, and hopefully inspire thoughtful re-examination of what we are doing now in paralegal education to authentically create a more equitable result for our students, our legal communities, and ourselves. 

3:00 pm – 3:30 pm ET

Break with Exhibitors 

GENERAL SESSION
3:30 pm – 4:30 pm ET

(60 minutes)

 

Digital Forensics - The Next Wave of eDiscovery

Speaker: Tim Thames

Overview of demands in Digital Forensic evidence in many segments of legal practice and the impact it will make on future paralegals.

4:30 pm – 4:45 pm ET

Stretch Break

GENERAL SESSION + Closing Remarks

4:45 pm – 5:30 pm ET

(45 minutes)

 

13 Things Your Uncle Floyd Never Taught You About Heightening Engagement  in the Virtual World During the Age of the Nano-Second Attention Span 

Speaker: Jordan Camenker, JD

Remote instruction, using Zoom and similar technologies, will be a dominant feature of our landscape in legal education for the foreseeable future.  The advantages are obvious and welcome.  There are also serious disadvantages.  Students have difficulty getting engaged and staying engaged. Gone is that electric sense of discovery and excitement that used to ripple through a classroom.  How can we recapture that in our new virtual terrain?  This workshop will offer thirteen tried and true strategies to generate enthusiasm and heighten engagement.  Any mere mortal professor can harness these right away, even before earning a PhD in computer engineering.